Pennsylvania, 2009

Flooding in Pennsylvania, December 9, 2009

December 9, 2009 · NWS PHI · 6 events in 6 counties and zones

An intense low pressure system that moved through the Great Lakes on the 9th produced a strong southerly flow of moist air from the Gulf of Mexico and Atlantic Ocean. Rain, with some snow at the start, began falling during the late evening of the 8th and ended by Noon EST on the 9th across Berks County and Philadelphia and the nearby suburbs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An intense low pressure system that moved through the Great Lakes on the 9th produced a strong southerly flow of moist air from the Gulf of Mexico and Atlantic Ocean. Rain, with some snow at the start, began falling during the late evening of the 8th and ended by Noon EST on the 9th across Berks County and Philadelphia and the nearby suburbs. The rain fell heavy at times between 5 a.m. EST and 9 a.m. EST on the 9th. Event precipitation totals averaged around two inches. The concentration of the heavy rain and some headwater snow melt in a relatively short period of time produced poor drainage flooding as well as flooding of some of the streams and creeks in the southeastern part of Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 9, 5:08 AM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Dec 9, 5:08 AM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
508 AM EST WED DEC 9 2009

.SYNOPSIS...
A STRONG AREA OF LOW PRESSURE WILL MOVE TO THE GREAT LAKES AS A
WEAK SECONDARY LOW LIFTS NORTHEAST ALONG THE MIDDLE ATLANTIC COAST
TODAY. A COLD FRONT TRAILING FROM THE LOW IN THE GREAT LAKES
WILL MOVE THROUGH FROM THE WEST THIS EVENING. VERY COLD HIGH
PRESSURE WILL BUILD OVER THE REGION FOR THE END OF THE WEEK AND
INTO SATURDAY. A LOW PRESSURE AREA MAY MOVE BY WELL TO THE SOUTH
SUNDAY. HIGH PRESSURE BUILDS BACK OVER THE AREA MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WE HAVE UPGRADED COASTAL DELAWARE AND COASTAL CAPE MAY AND COASTAL
ATLANTIC TO A WIND ADVISORY DUE TO STRONG ONSHORE WINDS.

OTHERWISE...
THE SNOW OVER AREAS TO THE N/W OF PHL WERE CHANGING OVER TO RAIN
FROM THE SOUTH AND SE. AS OF 230 AM, THE RAIN/SNOW LINE WAS JUST N
OF RDG AND SMQ. THE CHANGEOVER TO RAIN WILL CONTINUE THROUGH THE
EARLY MORNING HOURS AS INDICATED ON ALL MODELS. HOWEVER, SOME
LINGERING SUBFREEZING TEMPERATURES COULD CAUSE SOME FREEZING RAIN
IN THE POCONOS AND PARTS OF SUSSEX COUNTY NJ. DUE TO THE POSITION
OF THE R/S LINE, I WILL KEEP THE ADVISORIES IN PLACE WITH THE
EXPECTATION THAT THEY WILL BE SLOWLY BROUGHT DOWN IN MANY AREAS BY
5 AM WITH THE POSSIBLE EXCEPTION OF THE POCONOS AND SUSSEX CO NJ.

ONCE THE PCPN CHANGES TO RAIN, IT WILL FALL HEAVY AT TIMES AS VERY
MOIST AIR MOVES IN FROM THE S. THE HEAVIEST RAIN WAS FALLING OVER
SE VA AND SOUTHERN DELMARVA WHERE SOME AREAS WERE GETTING RAINFALL
RATES OF 1/2 INCH AND HOUR.

A DRY TONGUE WILL MOVE INTO THE REGION LATE MORNING AND EARLY
THIS AFTERNOON AND IS QUICKLY FOLLOWED BY A COLD FRONT FROM THE
WEST LATE THIS AFTN AND EARLY THIS EVENING. RAIN SHOWERS SHOULD
ACCOMPANY THE FRONT. ALL MODELS SHOW VERY STRONG WINDS ALOFT THIS
MORNING, HOWEVER, WITH ONSHORE FLOW FROM THE OCEAN AND WITH OCEAN
TEMPS IN THE LOWER 50S, MOST OF THE WARMER AIR DEPICTED ON THE
MODELS WILL HAVE A HARD TIME MAKING IT TO THE GROUND. THEREFORE,
AN INVERSION SHOULD HELP PROTECT THE AREA FROM THE STRONG WINDS
ALOFT. FOR THIS REASON, I DECIDED NOT TO ISSUE ANY WIND ADVISORY
TODAY. STRONG WINDS IN THE WESTERLY FLOW THIS AFTN COULD PARTIALLY
MIX DOWN WITH AND BEHIND THE FRONT. HOWEVER, AGAIN THE AIR TEMPS
SHOULD BE COOL ENOUGH TO PREVENT THE STRONGEST WINDS FROM REACHING
THE GROUND. EVEN THOUGH IT WILL BE WINDY, WIND GUSTS ABOVE 45 MPH
ARE NOT ANTICIPATED AT THIS TIME.

FCST HIGHS TODAY WERE GENERALLY A BLEND OF MAV/MET GUIDANCE. THESE
HIGH TEMPS SHOULD OCCUR WHEN WE START TO GET SOME MIXING WITH THE
COLD FRONT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
COLDER AIR ARRIVES ON BLUSTERY W WINDS. WE SHOULD SEE GUSTS TO 40
MPH. STRONGER WINDS WERE NOT FCST SINCE, BY THE TIME WE GET DEEP
ENOUGH MIXING TO BRING STRONG WINDS ALOFT DOWN TO THE GROUND, THE
WINDS ALOFT SHOULD HAVE DECREASED. A BLEND OF MAV/MET TEMPS WERE
AGAIN USED. WITH THE COLD NW WINDS, WE MAY SEE SOME RAIN SHOWERS
EARLY TONIGHT AND THEN SNOW FLURRIES THE REST OF TONIGHT.

THURSDAY WILL CONTINUE BLUSTERY WITH WEST WINDS OF 15 TO 25 MPH
AND GUSTS STILL UP TO 40 MPH AS HIGH PRESSURE BUILDS IN FROM THE
WEST. SOME FLURRIES COULD STILL OCCUR NORTH, OTHERWISE IT WILL BE
PARTLY SUNNY. AS SHOWN BY MODEL SOUNDINGS, HIGHER WILL BE IN THE
20S NORTH AND 30S SOUTH.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
COLD HIGH PRESSURE WILL REMAIN IN CONTROL FOR THE END OF THE WEEK
AND THE EARLY PART OF THE WEEKEND. MEANWHILE, LOW PRESSURE
ORIGINATING IN THE GULF OF MEXICO, MAY BRING SOME SNOW OR RAIN
SHOWERS TO THE AREA SUNDAY AS IT TRIES TO LIFT NE. HOWEVER, SINCE
THE LATEST ECMWF IS DRIER, I MAKE ALL PCPN AS RAIN OR SNOW
SHOWERS.

A LOW WELL TO OUR NORTH WILL THEN DRAG A COLD FRONT ACROSS THE
REGION SUNDAY EVENING. HIGH PRESSURE WILL THEN BUILD INTO THE
REGION FROM THE NORTHWEST FOR MONDAY AND MOST OF TUESDAY. ANOTHER
GULF SYSTEM IS THEN EXPECTED TO DEVELOP AND MOVE TOWARDS THE
REGION FOR TUESDAY NIGHT INTO WEDNESDAY.

TEMPERATURES ARE DEFINITELY GOING TO FEEL LIKE WINTER. FRIDAY WILL
SEE MORNING LOWS IN THE TEENS TO MID 20S WITH HIGHS IN THE 20S TO
LOWER 30S. OTHERWISE, PREVIOUS HPC TEMPS WERE FOLLOWED.

&&

.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

AS THE PRECIPITATION MOVED IN OVERNIGHT, CONDITIONS LOWERED TO MVFR
IN OUR SOUTHERN AND EASTERN SECTIONS WITH RAIN AND TO IFR/LIFR IN
OUR NORTHERN AND WESTERN SECTIONS WITH SNOW. THE SNOW IS NOW IN THE
PROCESS OF CHANGING TO RAIN FROM SOUTH TO NORTH. WITH PLENTY OF
MODERATE TO HEAVY RAIN STILL TO COME, EXPECT IFR/LIFR CONDITIONS
JUST ABOUT EVERYWHERE UNTIL MIDDAY WHEN THE RAIN WILL BEGIN TO
TAPER OFF FROM SOUTH TO NORTH. CONDITIONS WILL BEGIN TO IMPROVE
FROM SOUTH TO NORTH DURING THE EARLY AFTERNOON AS THE RAIN BECOMES
MORE SHOWERY. THE PRECIPITATION SHOULD END MOST SECTIONS BY MID OR
LATE AFTERNOON. THIS WILL ALLOW A RETURN TO VFR.

STRONG LOW PRESSURE OVER THE GREAT LAKES AND A DEVELOPING SECONDARY
LOW TO OUR SOUTH ARE RESPONSIBLE FOR OUR WET WEATHER. THE SECONDARY
LOW WILL MOVE NORTH ACROSS OUR AREA TODAY. ONCE THE WARM FRONT
ASSOCIATED WITH THIS LOW MOVES BY LATE THIS MORNING...E TO SE WINDS
WILL SWING AROUND TO SW. A COLD FRONT WILL CROSS THE REGION LATER
TODAY. FOLLOWING THIS FRONT, WINDS WILL BECOME W TONIGHT WITH
INCREASING GUSTINESS. VFR CONDITIONS WILL CONTINUE THROUGH THE
NIGHT, ALTHOUGH THERE COULD BE A FEW SNOW SHOWERS IN OUR NORTHERN
AREAS WITH LOWER CONDITIONS.

OUTLOOK...
VFR CONDITIONS ARE ANTICIPATED THURSDAY THROUGH SATURDAY.

&&

.MARINE...
AS A SECONDARY LOW DEVELOPS AND MOVES NORTH OVER THE MID ATLANTIC
COASTAL STATES, E WINDS HAVE BEEN INCREASING OVERNIGHT. GALE FORCE
GUSTS ARE EXPECTED THIS MORNING AS WINDS GO AROUND TO SE. AS THE
LOW CROSSES OUR AREA LATER THIS MORNING, WINDS WILL BECOME S TO SW.
WIND SPEEDS WILL DROP OFF A BIT AS THE PRESSURE GRADIENT RELAXES.
A COLD FRONT WILL THEN CROSS THE AREA TOWARD EVENING. BEHIND THIS
FRONT WILL WILL GRADUALLY SHIFT TO THE W. GALE FORCE GUSTS WILL
RETURN OVERNIGHT AS MUCH COLDER AIR PUSHES IN FROM THE WEST.
THE GRADIENT BETWEEN THE DEPARTING LOW TO OUR NORTH AND THE HIGH
PRESSURE SYSTEM PUSHING IN FROM THE WEST WILL CONTINUE THE GUSTINESS
AT LEAST THROUGH THURSDAY NIGHT. FOR THIS REASON, WE HAVE EXTENDED
THE GALE WARNING ON ALL OF OUR WATERS UNTIL 6 AM FRIDAY.

TIDAL DEPARTURES ARE CURRENTLY RUNNING 1/2 TO 1 FOOT ABOVE NORMAL.
SINCE WE ARE NOW COMING OFF A HIGH TIDE CYCLE, NO TIDAL FLOODING
IS ANTICIPATED FOR THE NEXT CYCLE SINCE WINDS WILL SHIFT AND
DEPARTURES WILL LOWER.

THE WESTERLY FLOW WILL CAUSE WATER LEVELS TO DROP AND BY THURSDAY
OR FRIDAY, WE COULD SEE NEAR BLOWOUT CONDITIONS.

WINDS AND SEAS WILL DECREASE LATE FRIDAY INTO SATURDAY AS THE CENTER
OF THE HIGH REACHES OUR AREA. ANOTHER LOW MOVING OFFSHORE TO THE
SOUTH MAY CAUSE WINDS AND SEAS TO INCREASE OVER THE SOUTHERN WATERS
BY LATE SUNDAY.

&&

.HYDROLOGY...
IT LOOKS LIKE WE WILL GET MODERATE TO HEAVY RAIN THIS MORNING WITH
MOST AREAS SEEING 1 TO 1/2 INCHES OF RAIN AND SOME AREAS SEEING 2
INCHES MAINLY IN DELAWARE AND NE MD AS THE SYSTEM MOVES VERY
QUICKLY TO THE NE. SOME EMBEDDED CONVECTION IS POSSIBLE AS WARMER
AIR TRIES TO MOVE IN ALOFT AND IF THIS DOES HAPPEN, THEN HEAVIER
AMOUNTS ARE POSSIBLE. FOR THAT REASON, WE KEPT THE FLASH FLOOD
WATCH IN EFFECT.

AS YOU KNOW THE GROUND IS SATURATED AND IF YOU HAPPEN TO BE NEAR
A SMALL STREAM OR CREEK BE PREPARED TO TAKE ACTION IN THE EVENT WE
UPGRADE THE FLASH FLOOD WATCH TO A WARNING OR TWO.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR PAZ060-061-
     067>071.
     WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     PAZ054-055.
NJ...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NJZ008>010-
     012>027.
     WIND ADVISORY UNTIL 10 AM EST THIS MORNING FOR NJZ024-025.
     WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     NJZ001.
DE...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR DEZ001>004.
     WIND ADVISORY UNTIL 10 AM EST THIS MORNING FOR DEZ004.
MD...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR MDZ008-012-015-
     019-020.
MARINE...GALE WARNING UNTIL 6 AM EST FRIDAY FOR ANZ430-431-450>455.

&&

SYNOPSIS...STAUBER
NEAR TERM...STAUBER
SHORT TERM...STAUBER
LONG TERM...STAUBER
AVIATION...RPW
MARINE...RPW
HYDROLOGY...
Hazardous weather outlook, Dec 9, 5:04 AM EST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
504 AM EST WED DEC 9 2009

NJZ008-PAZ061-101015-
MORRIS-LEHIGH-
504 AM EST WED DEC 9 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND EAST
CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-PAZ054-055-101015-
SUSSEX-CARBON-MONROE-
504 AM EST WED DEC 9 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ007-PAZ062-101015-
WARREN-NORTHAMPTON-
504 AM EST WED DEC 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND EAST
CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>003-MDZ008-012-015-019-020-NJZ009-010-012>023-026-027-PAZ060-
067>071-101015-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-BERKS-CHESTER-MONTGOMERY-BUCKS-
DELAWARE-PHILADELPHIA-
504 AM EST WED DEC 9 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ024-025-101015-
DELAWARE BEACHES-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
504 AM EST WED DEC 9 2009

...WIND ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-101015-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
504 AM EST WED DEC 9 2009

...GALE WARNING IN EFFECT UNTIL 6 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-101015-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
504 AM EST WED DEC 9 2009

...GALE WARNING IN EFFECT UNTIL 6 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 9, 1:33 AM EST, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
133 AM EST WED DEC 9 2009

NJZ009-010-PAZ067>069-091030-
HUNTERDON-SOMERSET-CHESTER-MONTGOMERY-BUCKS-
INCLUDING THE CITIES OF...FLEMINGTON...SOMERVILLE...
WEST CHESTER...NORRISTOWN...DOYLESTOWN
133 AM EST WED DEC 9 2009

...WET SNOW NORTH AND WEST OVERNIGHT...

AROUND AN INCH OF WET SNOW IS EXPECTED TO ACCUMULATE WELL NORTH
AND WEST OF PHILADELPHIA DURING THE OVERNIGHT HOURS. PRECIPITATION
IS EXPECTED TO CHANGE TO RAIN BEFORE DAYBREAK. MOST OF THE
ACCUMULATION WILL BE ON GRASSY SURFACES...BUT PLEASE BE CAREFUL
IF YOU ARE DRIVING DURING THE OVERNIGHT HOURS. PATCHY ACCUMULATION
ON ROADWAYS AND REDUCED VISIBILITIES IN SNOW CAN MAKE DRIVING
DIFFICULT.

MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Chester

When
December 9, 7:05 AM EST to 11:08 PM EST
Where
Chester County, 1.73 mi SSE of Chadds Ford Jct to 1.65 mi SE of Homeville
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
39.846, -75.591

Runoff from melting snow and heavy rain caused poor drainage flooding and several creeks to flood in Chester County. The East Branch of the Brandywine Creek at Downingtown was above its 7 foot flood stage from 933 a.m. EST through 345 p.m. EST on the 9th. It crested at 9.86 feet at 1215 p.m. EST. The West Branch of the Brandywine Creek at Honey Brook was above its 7 foot flood stage from 1035 a.m. EST through 134 p.m. EST on the 9th. It crested at 7.31 feet. The main stem of the Brandywine Creek at Chadds Ford was above its 9 foot flood stage from 4 p.m. EST through 1108 p.m. EST on the 9th. It crested at 9.76 feet at 815 p.m. EST. The French Creek at Phoenixville was above its 8 foot flood stage from 835 a,m. EST through 1218 p.m. EST on the 9th. It crested at 8.41 feet at 945 a.m. EST. The Valley Creek at Valley Forge was above its 7 foot flood stage from 705 a.m. EST on the 9th through 1202 p.m. EST on the 9th. It crested at 7.83 feet. Event precipitation totals included 2.07 inches in Unionville, 2.03 inches in West Chester, 1.90 inches in Kenneth Square, 1.80 inches in Valley Forge, 1.75 inches in Downingtown and Nottingham, 1.67 inches in Glenmoore and 1.25 inches in Honey Brook.

Flood, Delaware

When
December 9, 7:27 AM EST to 11:08 PM EST
Where
Delaware County, 2.2 mi WNW of Chadds Ford to 1.94 mi NNE of Newton Square
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.884, -75.607

Runoff from heavy rain caused poor drainage flooding and creek flooding in Delaware County. The main stem of the Brandywine Creek at Chadds Ford was above its 9 foot flood stage from 4 p.m. EST through 1108 p.m. EST on the 9th. It crested at 9.76 feet at 815 p.m. EST. The Chester Creek in Chester was above its 8 foot flood stage from 754 a.m. EST through 1231 p.m. EST on the 9th. It crested at 9.72 feet at 945 a.m. EST. Crum Creek at Newtown Square was above its 6 foot flood stage from 727 a.m. EST through 1248 p.m. EST on the 9th. It crested at 7.38 feet at 930 a.m. EST. Event precipitation totals included 2.13 inches at the Philadelphia International Airport.

Flood, Montgomery

When
December 9, 7:44 AM EST to 5:13 PM EST
Where
Montgomery County, East Greenville to 1.39 mi NE of Orvilla
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
40.420, -75.500

Runoff from snow melt and heavy rain caused poor drainage flooding as well as flooding along sections of the Perkiomen and Wisshaickon Creeks in Montgomery County. Pennsylvania State Routes 73 and 29 were flooded in Schwenksville near the East Branch of the Perkiomen Creek. An 80-year-old woman was rescued from Middle Creek Road in Douglass Township after becoming trapped.

The Wissahickon Creek at Fort Washington was above its 9 foot flood stage from 744 a.m. EST through 125 p.m. EST on the 9th. It crested at 10.89 feet at 1045 a.m. EST. The East Branch of the Perkiomen Creek at Schwenksville was above its 7 foot flood stage from 817 a.m. EST through 513 p.m. EST on the 9th. It crested at 9.8 feet at Noon EST. The main stem of the Perkiomen Creek at East Greenville was above its 4 foot flood stage from 914 a.m. EST through 210 p.m. EST on the 9th. It crested at 4.59 feet at 1215 p.m. EST.

Event precipitation totals included 2.10 inches in Ardmore, 1.93 inches in Greaterford, 1.91 inches in King of Prussia, 1.80 inches in Gilbertsville, 1.79 inches in Lansdale, 1.72 inches in Collegeville, 1.64 inches in Blue Bell and North Wales, 1.57 inches in Pottstown, 1,56 inches in Palm and 1.48 inches in Norristown.

Flood, Philadelphia

When
December 9, 8:13 AM EST to 7:22 PM EST
Where
Philadelphia County, 0.9 mi W of Bustleton to 1.74 mi SE of Shawmont
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.081, -75.047

Runoff from heavy rain caused poor drainage flooding and creek flooding within Philadelphia. The Frankford Creek at Castor Avenue was above its 7 foot flood stage from 813 a.m. EST through 845 a.m. EST on the 9th. It crested at 7.36 feet at 830 a.m. EST. The Wissahickon Creek at its mouth with the Schuylkill River was above its 5 foot flood stage from 831 a.m. EST through 554 p.m. EST on the 9th. It crested at 6.17 feet at 3 p.m. EST. The Pennypack Creek at the Rhawn Street Bridge was above its 7 foot flood stage from 830 a.m. EST through 722 p.m. EST on the 9th. It crested at 8.71 feet at 130 p.m. EST. Event precipitation totals included 2.13 inches at the Philadelphia International Airport, 2.02 inches in Wyndmoor and Rockledge.

Flood, Bucks

When
December 9, 10:25 AM EST to 7:00 PM EST
Where
Bucks County, 0.51 mi WNW of Langhorne to 0.77 mi WSW of Langhorne
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
40.174, -74.959

The combination of snow melt and heavy rain caused poor drainage flooding and flooding along sections of the Neshaminy Creek. The Neshaminy Creek at Langhorne was above its 9 foot flood stage from 1025 a.m. EST through 7 p.m. EST on the 9th. It crested at 10.07 feet at 145 p.m. EST. Event precipitation totals included 2.15 inches in Bensalem and Penndel, 1.96 inches in Newtown, 1.86 inches in Langhorne, 1.69 inches in Doylestown and 1.63 inches in Perkasie.

Flood, Berks

When
December 9, 12:30 PM EST to 3:28 PM EST
Where
Berks County, 1.11 mi NNE of Yellow House to 1.17 mi SSW of Manatawny
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
40.335, -75.743

The combination of snow melt and heavy rain caused flooding along sections of the Manatawny Creek in Berks County. Poor drainage flooding also occurred. The Manatawny Creek at Spangville was above its 6 foot flood stage from 1230 p.m. EDT through 328 p.m. EDT on the 9th. It crested at 6.17 feet at 215 p.m. EST. Event precipitation totals included 1.43 inches in Kutztown, 1.36 inches in Mohnton, 1.34 inches in West Lawn, 1.19 inches in Fleetwood and 1.16 inches in Reading.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202812, 202805, 202820, 202789, 202788, 202787.